Call Us to Find Treatment
866.323.5611


Bookmark and Share

Article

Self Medicating with OTC Drugs

Many teens that have become addicted to over the counter (OTC) medications did not begin using these drugs in order to get high. In fact, they were doing just as adults do-using OTC drugs to treat symptoms, such as headaches, sleeplessness or overweight. And just like many adults, teens assume that because OTC medications are available without a prescription, they are harmless.

Nothing could be further from the truth. OTC medications are safe only when used at the dosage and frequency directed on the label. Teen users may believe that if two acetaminophen tablets help with a headache, four will work better. And they may not pay attention to the frequency of dosage recommended.

Problems with overdosing on or becoming addicted to OTC medications occur not only through disregard of the package instructions but also by combining different medications. Marketers of well-known brand names of medications (such as Benadryl or Tylenol) have begun producing a variety of formulations-all with the same basic brand name-but different ingredients. This trend is designed to sell products because of brand name recognition, but it can become a disaster when consumers combine two or more products, thinking that they're entirely different medications, but in actuality having several of the same ingredients.

One example of this is the ingredient acetaminophen, which is used to relieve pain. Once marketed only for pain relief, it's found these days in cough and cold formulas, sleeping medications, menstrual formulas, and other products. It's easy to see how someone, especially a teen, could take several medications together and unknowingly consume a toxic dose of acetaminophen. The end result of this could be liver damage-or even death.

How to avoid OTC medication errors? Teach your children from an early age to respect all medications, including the "harmless" OTC ones. Children should not take medications without an adult's knowledge and help. Explain to your child that even those medications that seem safe may be dangerous, or even deadly if used incorrectly.